Alert archive / New York / Wind Advisories in 2026
Wind Advisory 3, NWS Buffalo, NY
NWS Buffalo, NY issued this wind advisory at Feb 20, 2026, 9:55 AM EST for 6 counties in New York. It took effect at Feb 20, 2026, 10:00 AM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2026, 9:55 AM EST (14:55 UTC)
- In effect from
- Feb 20, 2026, 10:00 AM EST
- Expired
- Feb 20, 2026, 10:13 PM EST
- In force
- 12 hr
- Issued by
- NWS Buffalo, NY
Counties Chautauqua County, NY, Erie County, NY, Genesee County, NY, Niagara County, NY, Orleans County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 16 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.9 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
620 WWUS71 KBUF 201455 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 955 AM EST Fri Feb 20 2026 NYZ019-210400- /O.NEW.KBUF.WI.Y.0003.260220T1500Z-260221T0400Z/ Chautauqua- Including the cities of Jamestown 955 AM EST Fri Feb 20 2026 ...WIND ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING... * WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph late morning through early afternoon. Southwest winds 20 to 30 mph with gusts up to 50 mph later this afternoon and evening. * WHERE...Chautauqua County. * WHEN...Until 11 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NYZ001-002-010>012-085-210400- /O.NEW.KBUF.WI.Y.0003.260220T1900Z-260221T0400Z/ Niagara-Orleans-Northern Erie-Genesee-Wyoming-Southern Erie- Including the cities of Niagara Falls, Medina, Buffalo, Batavia, Warsaw, Orchard Park, and Springville 955 AM EST Fri Feb 20 2026 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM EST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...The Niagara Frontier. * WHEN...From 2 PM this afternoon to 11 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Hitchcock
2 follow-up statements
359 WWUS71 KBUF 201825 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 125 PM EST Fri Feb 20 2026 NYZ019-210400- /O.CON.KBUF.WI.Y.0003.000000T0000Z-260221T0400Z/ Chautauqua- Including the cities of Jamestown 125 PM EST Fri Feb 20 2026 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Chautauqua County. The strongest winds will be close to Lake Erie. * WHEN...Until 11 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NYZ001-002-010>012-085-210400- /O.CON.KBUF.WI.Y.0003.260220T1900Z-260221T0400Z/ Niagara-Orleans-Northern Erie-Genesee-Wyoming-Southern Erie- Including the cities of Niagara Falls, Medina, Buffalo, Batavia, Warsaw, Orchard Park, and Springville 125 PM EST Fri Feb 20 2026 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...The Niagara Frontier. * WHEN...Until 11 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Hitchcock
974 WWUS71 KBUF 210313 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1013 PM EST Fri Feb 20 2026 NYZ001-002-010>012-019-085-210415- /O.CAN.KBUF.WI.Y.0003.000000T0000Z-260221T0400Z/ Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Southern Erie- Including the cities of Niagara Falls, Medina, Buffalo, Batavia, Warsaw, Jamestown, Orchard Park, and Springville 1013 PM EST Fri Feb 20 2026 ...WIND ADVISORY IS CANCELLED... Winds have begun to drop off and will continue to gradually subside tonight. For this reason, the Wind Advisory has been cancelled. $$ JJR
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Feb 20, 5:33 AM EST, 4 hours 22 minutes earlier. Its key messages:
- 1) Above freezing temperatures and rainfall may lead to elevated flows and ice jams. 2) A wintry mix is expected across north-central NY through this evening and travel could be difficult. 3) Nor'easter to graze by our region Sunday and Sunday Night.
Area forecast discussion, Feb 20, 5:33 AM EST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
533 AM EST Fri Feb 20 2026
.WHAT HAS CHANGED...
Wind gusts increased across the Niagara Frontier this afternoon
through this evening.
&&
.KEY MESSAGES...
1) Above freezing temperatures and rainfall may lead to elevated
flows and ice jams.
2) A wintry mix is expected across north-central NY through this
evening and travel could be difficult.
3) Nor'easter to graze by our region Sunday and Sunday Night.
&&
.DISCUSSION...
KEY MESSAGE 1...Above freezing temperatures and rainfall may lead to
elevated flows and ice jams.
A warmer airmass will remain across western and north-central New
York today. A round of rain will arrive this morning and rainfall
totals will average one quarter to a half inch across western NY,
and up to three quarters of an inch southeast of Lake Ontario.
Colder air will build into the region tonight and rain will change
to snow across the region.
The combination of a warmer airmass and rainfall over the last 24
hours, and the next round of rainfall will continue to enhance
snowmelt and potentially lead to the breakup of ice on area creeks
and streams. Latest ensemble guidance indicates a very low chance of
area creeks reaching flood stage, and a 10-30% chance of an isolated
Buffalo area creek location reaching action stage. Based on the
amount of hours above freezing through Friday, and our local
criteria to determine ice jam risk, the potential for ice jam
flooding is low.
KEY MESSAGE 2...A round of widespread precipitation late tonight
through Friday night with rain across western New York, and wintry
mix east of Lake Ontario, changing over to snow Friday night.
A shortwave trough over the Mid-West will become a closed low as it
moves across the Central Great Lakes region this morning. Deep layer
ascent will advance eastward ahead of the closed low while a surge
of high theta-e air within in a moist airmass lifts across the Ohio
Valley this morning. A strong low-level jet and large scale forcing
will support widespread precipitation from west to east across the
forecast area today. A southeast wind will support downslope winds
across along the Chautauqua Ridge into southern Erie county this
morning. Wind gusts up to 40 mph are expected. Temperatures will
rise within the warm sector this morning and rain is expected across
western NY through early afternoon. Sub-freezing temperatures will
linger across the Tug Hill region and Saint Lawrence Valley and
freezing rain is likely at onset. Warmer air across the lower
elevations will suggest rain as the main precipitation type through
this morning.
Thermal profiles suggest rain or freezing rain will changeover to
snow across the Tug Hill region and Saint Lawrence Valley this
afternoon through this evening. A Winter Weather Advisory for one to
two tenths of an inch of ice accumulation and 2 to 4 inches of snow
accumulations is in effect for Oswego, Jefferson, and Lewis
counties.
The closed low will move over Lake Huron this afternoon and remain
stationary tonight. Cold air advection will quickly rush into the
forecast area later today through this evening. Wind gusts up to 40
mph are expected near the Lake Erie shoreline to the Niagara
Frontier from 4pm-8pm. There is a 30-45% chance of wind gusts up to
45 mph from Buffalo to Batavia.
Cold air will deepen across the region tonight. A moisture axis
south of an elongated area of low pressure will support snow showers
across the region tonight. Most areas will see under an inch of
snowfall, however the higher terrain east of both Lakes may pick up
1-3 inches.
KEY MESSAGE 3...Nor'easter to graze by our region Sunday and Sunday
Night.
Another shortwave trough will eject off the northern Rockies today,
with a second shortwave trough from Alberta Canada phasing and
deepening a longwave trough over the eastern seaboard later this
weekend. This will develop and energize a lee side low over the
Carolinas Saturday night, with this low tracking northeastward up
the Atlantic coast as the mid level trough becomes negatively
tilted.
The surface low will remain off the coastline through the weekend,
but plenty of moisture lingering over the Great Lakes...combined
with the nor'easter moisture will promote a period of light synoptic
snow across our region.
Scattered light snow showers will be found Saturday night and into
Sunday morning across our region...with the main nor'easter snow
arriving from the south later Sunday morning.
Better lift and deeper moisture will be found within a TROWAL
signature that will remain well to our south and east, but there
will be some impacts for our region as a wing of moisture and lift
pass across our region yielding several inches of snow accumulation.
NBM probabilities for 4 inches of snow only reach 20 to 30% across
the interior hills of SW NYS...with much lower percentages farther
to the north. Depending upon how this system evolves and pivots, the
North County may be found with little to no snow accumulation.
As this system pulls to the northeast Sunday night, synoptic snows
will wane, but with CAA light lake enhanced and lake effect snow
will develop on a northerly flow into the beginning of next week.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Widespread precipitation will move across western and north-
central NY this morning. Low level wind shear is possible at
KJHW and KBUF through daybreak as a 40-45 knot southerly low
level jet crosses the region. The latter may also support some
localized surface wind gusts to around 35 knots along the
immediate Lake Erie shoreline southwest of Buffalo.
Rain will spread from west to east across western NY this
morning. Sub-freezing conditions will produce freezing rain at
the onset near the Tug Hill and Saint Lawrence Valley.
Temperatures are above freezing at KART so precipitation should
begin as rain at KART this morning. Flight conditions will
mainly stay VFR/MVFR across western NY today with MVFR/IFR
across the eastern Lake Ontario region as rain rates increase
this afternoon.
A cold front will move across the region from west to east this
afternoon through this evening. Westerly winds will increase and
wind gusts up to 45 knots are possible at KIAG/KBUF to KGVQ.
Rain showers will change to snow showers by this evening and
mostly IFR conditions are expected, with MVFR at KROC overnight.
Outlook...
Saturday...Restrictions possible with a chance of snow and rain.
Sunday...Restrictions likely with snow likely east of both lakes. A
chance of snow elsewhere.
Monday... Restrictions possible with a chance of snow mainly
east of both lakes.
Tuesday...Mainly VFR.
&&
.MARINE...
Easterly winds will remain elevated on the central and western basin
of Lake Ontario today with small craft headlines remaining in place.
A surface low will pass through the eastern Great Lakes tonight with
the flow becoming southwesterly behind this system, bringing renewed
higher winds and waves. Small craft headlines are in effect for
the eastern end of Lake Erie and the Upper Niagara River through
tonight.
Please note...Most, if not all of the Lake Erie nearshore waters
continue to be ice covered. Waves have been omitted from the
forecast.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 7 AM EST Saturday for NYZ006>008.
MARINE...Small Craft Advisory from 1 PM this afternoon to 7 AM EST
Saturday for LEZ020.
Small Craft Advisory until 7 AM EST Saturday for LEZ040-
041.
Small Craft Advisory until 4 AM EST Saturday for
LOZ042.
Small Craft Advisory until 10 AM EST Saturday for LOZ043-
044.
&&
DISCUSSION...HSK/Thomas
AVIATION...HSK
MARINE...Thomas/TMAHazardous weather outlook, Feb 20, 12:29 AM EST, 9 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1229 AM EST Fri Feb 20 2026 NYZ003>005-013-014-210530- Monroe-Wayne-Northern Cayuga-Livingston-Ontario- 1229 AM EST Fri Feb 20 2026 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-020-021-210530- Wyoming-Cattaraugus-Allegany- 1229 AM EST Fri Feb 20 2026 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-210530- Oswego-Jefferson-Lewis- 1229 AM EST Fri Feb 20 2026 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 7 AM EST SATURDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-210530- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 1229 AM EST Fri Feb 20 2026 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-210530- Upper Niagara River and Buffalo Harbor-Lower Niagara River- 1229 AM EST Fri Feb 20 2026 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-210530- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 1229 AM EST Fri Feb 20 2026 This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-210530- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1229 AM EST Fri Feb 20 2026 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-002-010-011-019-085-210530- Niagara-Orleans-Northern Erie-Genesee-Chautauqua-Southern Erie- 1229 AM EST Fri Feb 20 2026 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Wind gusts up to 45 mph are possible late this afternoon through this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Nearby
Wind Advisories in New York, 2026Every wind advisory in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.